For those who might have missed the earlier Part I
of this post regarding a rapid wide complex arrhythmia in a young man, and want to give this case a try, click on the link. Otherwise, the answers to this mystery will be disclosed below.
This is a case of a wide complex, regular and very rapid rhythm in a young (remarkably minimally symptomatic) man. There are several possible causes of an arrhythmia this fast in the young patient.
Little was known about this young man when he presented to the Emergency Room – which was just as the ER doctors saw him. There was a rush to treat him - to do something
, but careful reasoning can help in the decision making process with such a case. It is helpful, therefore, to review the differential diagnoses. Possible causes of such a wide comlpex arrhythmia include:
So What Should You Do?
- Ventricular tachycardia (VT) - Certainly, in the elderly patient with such a wide complex, regular tachycardia the most likely diagnosis would be ventricular tachycardia. But ventricular tachycardia can occur in the young patient with prior structural or congenital heart disease. So called “normal heart ventricular tachycardias” of the right ventricular outflow tract variety (manifest my a left bundle branch, inferior axis ventricular tachycardia) or idiopathic left septal ventricular tachycardia (manifest by a right bundle superiorly directed axis) can also present like this patient.
- Supraventricular tachycardia (SVT) with aberrancy – at this rate and with this regular rhythm, atrial flutter with 1:1 conduction would be the most common diagnosis, although some focal atrial tachycardias could also occur at this rate. Certainly, athletic, healthy individuals can occassionally conduct one-to-one down the normal conduction system (AV node), but often one of the distal bundle branches cannot support this rate, leading to aberrant conduction. Note that the morphology of lead V1 is not that of a characteristic right bundle branch block (no rSR' morphology is seen) and it is not characteristic of a left bundle branch block (no QS morphology either). Much more likely, however, is 1:1 conduction of atrial flutter across an accessory pathway. The presence of a large RS complex in lead V1 would suggest anterograde conduction accross a left-sided accessory pathway - but left ventricular ventricular tachycardia remains in the differential here as well.
- Finally, antidromic atrioventricular reentrant tachycardia (down an accessory pathway to the ventricle and retrograde up the AV node or a second accessory pathway to the atrium) is a much rarer, but possible cause for the arrhythmia seen. (For review, recall that "ortho-" means "straight." Since orthodromic atrioventricular reentrant tachycardia proceeds down the AV node to the ventricle and retrograde back up the accessory pathway to the atrium, it creates a narrow-complex supraventricular tachycardia (SVT). This is NOT what was seen in this case.)
While there are no absolute correct answers, there are a few caveats that can be shared. First, electricity (synchronized cardioversion
, typically after sedation) is a very acceptable option. When such a patient presents to the Emergency Room, one cannot be sure whether the rhythm is an SVT or VT, but cardioversion would correct either arrhythmia.
Alternatively, some might attempt treating this patient with a medication since he appeared fairly stable on presentation. But not any medication will do. First of all, Adenosine could be attempted, but here’s one scenario that could play out: if he has atrial flutter that then converts to atrial fibrillation, his atrial rate might go even faster and conduct across the accessory pathway, fibrillating the patient. (oops!). Verapamil is also contraindicated
in this situation since it changes the fibrillatory threshold of the ventricle and may facilitate conduction over the accessory pathway, leading to ventricular fibrillation
(oops!). A beta blocker might drop the blood pressure precipitously but would not slow and accessory pathway’s conduction (if indeed this is what the patient had). Amiodarone slows conduction in both the AV node and accessory pathway, and could treat ventricular tachycardia, but it takes too long before a measurable clinical effect can be identified. As such, it is not the best drug in this situation.
Perhaps the best drug to use in this circumstance due to its ability to be rapidly administered and its ability to slow conduction in both the AV node and accessory pathway while also being effective for ventricular tachycardia, is procainamide (Pronestyl). So What Happened?
Well, the doctors weren’t sure what was happening, but they had extensive experience giving Amiodarone IV for ventricular tachycardia in the ER, so they started this medication. Unfortunately, the diluent in IV Amiodarone can cause blood pressure to drop if the drug is given too quickly – and that’s what happened. He became hypotensive and uncomfortable, so the doctors did the right thing and sedated him. Unfortunately, they only used 50 Joules of energy, and the following EKG was noted after the cardioversion:
Now there is an irregular rhythm that is mostly wide. Note that after very rapidly-coupled beats, there is a gap and a single narrow beat noted – this is where the atrial fibrillation rate actually exceeds the refractory period of this patient’s accessory pathway, and so one beat is narrow, before aberrant conduction across the accessory pathway resumes. Unfortunately, the doctors were still confused, but called for help.
Procainamide (1 gram over 20-30 minutes) was administered, and the rhythm spontaneously converted to sinus rhythm after approximately 30 minutes. The EKG then looked like:
Note the characteristic delta waves, perhaps most easily seen in lead I. What was also interesting was the “pseudo-Q” waves in II, III, and aVF caused by a “negative” delta wave. Such a finding localizes the pathway on the posterior aspect of the heart. With continued slowing, these “pseudo-Q” waves in II, III, and aVF became more prominent:
Final diagnosis: Atrial flutter and atrial fibrillation with evidence of a manifest left posterior accessory pathway (Wolff-Parkinson-White Syndrome
Epilogue: The patient was taken to the Electrophysiology Laboratory and a left posterior mitral annular accessory pathway was successfully ablated. During the electrophysiology study, both atrial fibrillation and atrial flutter were demonstrated but did not persist. Here is the EKG after ablation:
Note the new inverted T waves in II, III, aVL. This finding is fondly called “T-wave memory" in electrophysiology parlance following catheter ablation. It is thought that the abnormal depolarization over an accessory pathway results in abnormal repolarization, and following ablation of an accessory pathway, the cells near the prior accessory pathway have persistent abnormal repolarization for a period of time. This finding usually resolves in a week or two. This is NOT due to myocardial ischemia (lack of oxygen).
Hope this was informative. Thanks to all the brave souls out there who risked it all to play along! Have a great weekend.